MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 28MM +4 V40 TAPER VIT HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 28MM +4 V40 TAPER VIT HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6260-5-228
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Inflammation (1932); Reaction (2414)
Date of Event 12/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Pharmacist from the hospital reported the following event : " involvement of the medical device in the occurrence of metallosis: chrome-cobalt poisoning with cardiopathy on prosthesis placed in 2014.".
 
Additional Manufacturer Narrative
An event regarding abnormal ion level and metallosis involving a metal head was reported.The event of abnormal ion level was confirmed by clinician review but the event of metallosis was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: a severe corrosion problem 5-years after a left hip abg revision hip arthroplasty with extremely high systemic cobalt and chrome levels has caused a symptomatic cardiac myopathy and possibly as well a pulmonary embolus a few months earlier.Chelation therapy using edta has reduced systemic metal ion levels as well as clinical symptoms significantly although parameters were still far from normal in (b)(6) 2018.Left hip exchange using a two- stage procedure was proposed and scheduled for (b)(6) 2018, but there is no information available about findings or the actual procedure performed.As such is the left hip source of the metal ions certain as cause for the cardiac problems although actual type or cause of corrosion problem cannot be established due to complete lack of relevant information.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a severe corrosion problem 5-years after a left hip abg revision hip arthroplasty with extremely high systemic cobalt and chrome levels has caused a symptomatic cardiac myopathy and possibly as well a pulmonary embolus a few months earlier.Chelation therapy using edta has reduced systemic metal ion levels as well as clinical symptoms significantly although parameters were still far from normal in (b)(6) 2018.Left hip exchange using a two- stage procedure was proposed and scheduled for (b)(6) 2018, but there is no information available about findings or the actual procedure performed.As such is the left hip source of the metal ions certain as cause for the cardiac problems although actual type or cause of corrosion problem cannot be established due to complete lack of relevant information.
 
Event or Problem Description
Pharmacist from the hospital reported the following event: " involvement of the medical device in the occurrence of metallosis: chrome-cobalt poisoning with cardiopathy on prosthesis placed in 2014.".

Brand Name
28MM +4 V40 TAPER VIT HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8273819
Report Number0002249697-2019-00317
Device Sequence Number16568753
Product Code JDI
UDI-Device Identifier07613327012897
UDI-Public07613327012897
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Catalogue Number6260-5-228
Device Lot Number46752403
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/28/2018
Supplement Date Received by Manufacturer06/06/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date07/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age72 YR